Alert archive / Texas / High Wind Warnings in 2023

High Wind Warning 9, NWS Midland/Odessa, TX

February 18, 2023Culberson County, Texas; Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind warning at Feb 18, 2023, 1:52 PM CST for Culberson County, Texas; Eddy County, New Mexico. It took effect at Feb 19, 2023, 12:00 PM CST. It was in force for 12 hr. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 18, 2023, 1:52 PM CST (19:52 UTC)
In effect from
Feb 19, 2023, 12:00 PM CST
Expired
Feb 20, 2023, 12:00 AM CST
In force
12 hr
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Culberson County, TX

The radar

The Holloman AFB radar (KHDX), 203 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 19, 2:16 PM CSTNON-TSTM WND GST 75Pine Springs, TXMESONET STATION 60 PINE SPRINGS GMNP.
Feb 19, 6:25 PM CSTNON-TSTM WND GST 645 Wsw Otis, NMASOS STATION KCNM CARLSBAD.
Feb 19, 6:38 PM CSTNON-TSTM WND GST 633 Nnw Pine Springs, TXMESONET STATION GDBT2 THE BOWL.
Feb 19, 6:52 PM CSTNON-TSTM WND GST 531 Ene Pine Springs, TXMESONET STATION PSGT2 PINERY.
Feb 19, 7:52 PM CSTNON-TSTM WND GST 574 W Whites City, NMMESONET STATION BATN5 BATDRAW.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.9 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2023-02-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2023-02-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2483 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

851 
WWUS74 KMAF 181952
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
152 PM CST Sat Feb 18 2023

NMZ027-TXZ270-271-191000-
/O.UPG.KMAF.HW.A.0009.230219T1800Z-230220T0600Z/
/O.NEW.KMAF.HW.W.0009.230219T1800Z-230220T0600Z/
/O.NEW.KMAF.HW.A.0010.230220T1800Z-230223T0600Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
152 PM CST Sat Feb 18 2023 /1252 PM MST Sat Feb 18 2023/

...HIGH WIND WARNING IN EFFECT FROM NOON CST /11 AM MST/ SUNDAY
TO MIDNIGHT CST /11 PM MST/ SUNDAY NIGHT...
...HIGH WIND WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH
WEDNESDAY EVENING...

* WHAT...For the High Wind Warning, west winds 35 to 55 mph with 
  gusts up to 75 mph expected. For the High Wind Watch, west 
  winds 35 to 55 mph with gusts up to 75 mph possible.

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...For the High Wind Warning, from noon CST /11 AM MST/ 
  Sunday to midnight CST /11 PM MST/ Sunday night. For the High 
  Wind Watch, from Monday afternoon through Wednesday evening.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles. Severe turbulence will be hazardous for low flying
  aircraft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. Use caution if you must drive.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
2 follow-up statements
940 
WWUS74 KMAF 190830
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
230 AM CST Sun Feb 19 2023

NMZ027-TXZ270-271-192030-
/O.CON.KMAF.HW.W.0009.230219T1800Z-230220T0600Z/
/O.CON.KMAF.HW.A.0010.230220T1800Z-230223T0600Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
230 AM CST Sun Feb 19 2023 /130 AM MST Sun Feb 19 2023/

...HIGH WIND WARNING REMAINS IN EFFECT THIS AFTERNOON AND EVENING...

...HIGH WIND WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON
THROUGH WEDNESDAY EVENING...

* WHAT...For the High Wind Warning, west winds 40 to 50 mph with
  gusts up to 70 mph expected. For the High Wind Watch, west winds
  40 to 60 mph with gusts up to 90 mph possible.

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...For the High Wind Warning, from noon CST /11 AM MST/ 
  today to midnight CST /11 PM MST/ tonight. For the High Wind 
  Watch, from Monday afternoon through Wednesday evening.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles. Severe turbulence will be hazardous for low flying
  aircraft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
290 
WWUS74 KMAF 191930
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
130 PM CST Sun Feb 19 2023

NMZ027-TXZ270-271-201000-
/O.CON.KMAF.HW.W.0009.000000T0000Z-230220T0600Z/
/O.CON.KMAF.HW.A.0010.230220T1800Z-230223T0600Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
130 PM CST Sun Feb 19 2023 /1230 PM MST Sun Feb 19 2023/

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CST /11 PM
MST/ TONIGHT...
...HIGH WIND WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON
THROUGH WEDNESDAY EVENING...

* WHAT...For the High Wind Warning, west winds 40 to 50 mph with 
  gusts up to 65 mph expected. For the High Wind Watch, west winds
  40 to 60 mph with gusts up to 85 mph possible.

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...For the High Wind Warning, from noon CST /11 AM MST/ 
  today to midnight CST /11 PM MST/ tonight. For the High Wind 
  Watch, from Monday afternoon through Wednesday evening.

* IMPACTS...Travel will be difficult, especially for high 
  profile vehicles. Severe turbulence will be hazardous for low 
  flying aircraft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. Use caution if you must drive.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Feb 18, 11:28 AM CST, 2 hours 24 minutes earlier.

Area forecast discussion, Feb 18, 11:28 AM CST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1128 AM CST Sat Feb 18 2023

...New AVIATION...

.UPDATE...
Issued at 921 AM CST Sat Feb 18 2023

A shortwave moving over the region has resulted in a band of
light to locally moderate precipitation extending southwestward
from the northwestern Permian Basin toward the Davis Mountains.
This band will continue moving east through early this afternoon,
and while mainly light rain is expected, brief sleet and snow
showers have also been observed across portions of Lea County and
the Upper Trans Pecos this morning. Expect more of a transition to
all rain within the next hour or two, but some locations may see
a brief wintry mix before all is said and done, with no
accumulation expected. Based on current observations and trends,
have updated PoP/Wx accordingly, with the aforementioned band
expected to move out of the area by mid afternoon. The remainder
of the forecast remains on track, with highs today expected to top
out in the lower 60s west where some clearing occurs to lower 50s
east.

&&

.SHORT TERM...
(Today through Sunday afternoon)
Issued at 242 AM CST Sat Feb 18 2023

Upper ridging is in place across the Southern Plains with a
shortwave trough currently lifting northeastward out of northern
Mexico. This feature is supplying plenty of mid-level moisture,
sending PWATs upwards of 0.6", quite anomalous for mid-February.
Despite this good mid-level moisture, the surface remains
exceptionally dry. As a result, any precipitation will struggle to
reach the ground though areas of moderate precip may be enough to
overcome this dry sub-cloud layer. Should this occur, wet-bulbing
will cool surface temps a few degrees. Many locations that may see
precipitation are currently in the mid 30s so it is very possible
for any precipitation that reaches the ground, though may
initially start as rain, could see a rain/snow mix to all snow.
High- resolution guidance continues to trend slower and slower
with the timing of first precipitation out west, backing it all
the way up to 13-14z. Regardless of what p-type falls, amounts
will be very light and no snow accumulations are anticipated with
the sun already risen. A slower trough also brings some
precipitation chances as far east as the Permian Basin just after
sunrise. By noon, all precip chances diminish as the shortwave
quickly lifts out of the area. Afternoon highs have continued to
trend downward as well with increased cloud cover lingering a
little longer in the day.

Tonight stays relatively quiet with high clouds still present,
keeping low temperatures in the mid 30s to the north and mid 40s
further south. Another batch of mid level moisture ahead of a cut-
off low off the southwest coast streams in on Sunday. This will
create more light precip chances out west, possibly stretching
further east into the Permian Basin. Once again, very dry low
levels keep amounts very light out west, with virga more likely
further east. Fortunately, warmer temps keep any precipitation
that reaches the ground as all rain.

Surface flow turns westerly Sunday afternoon, with downsloping
effects warming temperatures into the mid 60s and low 70s. Between
a subtropical ridge centered over the Gulf of Mexico and a
shortwave digging through the central Rockies on Sunday, a ~75kt
jet a 500mb sets up. With a mountain wave signature setting up out
west from this, high winds are possible across the Guadalupes. A
High Wind Watch has been issued from Sunday afternoon until late
Sunday evening.

-Munyan

&&

.LONG TERM...
(Sunday night through Friday)
Issued at 242 AM CST Sat Feb 18 2023

Next week will start warm and windy and end with a cooldown. Our
region will be sandwiched between an upper low over Baja and a
subtropical ridge over the Gulf of Mexico. This will lead to
southwesterly flow aloft across our area and very warm conditions
for late February. Downslope, southwesterly flow at the surface
will combine with increasing heights to push high temperatures
well into the 70s/80s through Wednesday. Strong winds will also
impact much of the region next week, peaking Wednesday with the
passage of a Pacific front. This is also when blowing dust will be
most widespread across the area causing lowered visibilities. The
Guadalupe/Delaware Mountains will see high winds for several
periods and wind products will most definitely be out for the
foreseeable future.

The upper trough to our west will finally kick out late Tuesday
into Wednesday bringing a low chance of rain to much of the
area. Low level moisture and instability will be sparse so QPF
amounts will likely remain under 0.1".

A stronger front is forecast to arrive Thursday with temperatures
falling back to near normal. Another upper trough approaches next
weekend likely to bring more wind and maybe a slight chance of
rain.

&&

.AVIATION...
(18Z TAFS)
Issued at 1125 AM CST Sat Feb 18 2023

VFR conditions will prevail through the forecast period.
Precipitation has shifted east of area terminals, with dry
conditions expected through tonight. Additional rain may be
possible late in the forecast period, particularly for PEQ/FST,
though have not included mention at this time due to low
probability. S/SE winds will be elevated and intermittently gusty
through this afternoon, becoming light and shifting to the SW
tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               38  66  49  78 /   0  10   0   0
Carlsbad                 38  65  50  72 /   0  20  10   0
Dryden                   40  72  45  81 /   0   0   0   0
Fort Stockton            45  70  48  80 /   0  20   0   0
Guadalupe Pass           42  57  46  62 /   0  40  10   0
Hobbs                    35  66  47  72 /   0  20  10   0
Marfa                    37  68  38  72 /   0  20   0   0
Midland Intl Airport     38  65  48  76 /   0  20  10   0
Odessa                   40  66  49  76 /   0  20  10   0
Wink                     37  65  45  76 /   0  20  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Watch from Sunday afternoon through Sunday evening for
     Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
     Mountains.

NM...High Wind Watch from Sunday morning through Sunday evening for
     Guadalupe Mountains of Eddy County.

&&

SHORT TERM...84
LONG TERM....29
AVIATION...84
Hazardous weather outlook, Feb 18, 1:24 PM CST, 28 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
124 PM CST Sat Feb 18 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-191930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
124 PM CST Sat Feb 18 2023 /1224 PM MST Sat Feb 18 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

High Winds are expected across the Guadalupe and Delaware Mountains
Sunday into Sunday night, and a High Wind Warning is in effect.

A prolonged period of high winds is possible across the Guadalupe and
Delaware Mountains beginning Monday afternoon, and possibly
continuing into Wednesday night. A High Wind Watch is in effect.

Breezy to windy conditions are possible across much of the region
Monday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 18, 3:01 AM CSTHigh Wind WatchMAFCulberson11 hr
Feb 18, 1:52 PM CSTHigh Wind WatchMAFCulberson36 hr

Nearby

High Wind Warnings in Texas, 2023High Wind Warnings in New Mexico, 2023Every high wind warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.